MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C80G-021M
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cannula (00122703) was implanted on (b)(6) 2022 and was in use on the patient until the time of the event on (b)(6) 2023 (247 days).We have reviewed the production records of the excor aterial cannula lot no.00122703.This product was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Berlin heart clinical affairs was informed on (b)(6) 2023 that the clinic in copenhagen detected a crack in the cannula.Clinical affairs recommended shortening of the cannula and requested to return the cut piece for investigation.The site shortened the cannula on (b)(6) 2023.The patient was not negatively affected during the incident and thereafter.
 
Additional Manufacturer Narrative
The production records (dhr - device history record) for the cannula c80g-021mx01, lot.No: 00122703 was reviewed during the failure investigation.The review of our production records confirmed that all manufacturing and testing process steps were performed correctly and according to specifications.No deviations were found.On 2023-05-30, the affected cannula section was returned to berlin heart for investigation.The berlin heart, performed only a non-destructive visual inspection with microscopic images.The cannula piece was returned in a sample container containing an aqueous liquid.After first investigation of the still packed and uncleaned cannula piece, then it was removed from the container and cleaned.The imprints of two cable ties were found on the cannula piece.One of them was close to the crack.The cannula piece was cut longitudinally up to the crack.The pattern of the two outer imprints is identical.Therefore, it can be assumed that the cannula was secured to the connector with two cable ties.The imprint indicates that one cable tie was positioned on the connector edge.Furthermore, it should be noted that cable ties other than those provided by berlin heart were obviously used.The rupture surface is uneven, and the crack ends are frayed.This indicates a brittle fracture, which occurs preferentially under the following conditions: high stress velocity and multi-axial stress distribution.The uneven imprints on the inner surface of the cannula are indicative of a strained attachment between the outer cable tie and the inner connector.The cable ties used caused deep imprints and may have initiated a crack from the outside.When the cable tie position was compared with the recommended specifications in the ifu, incorrect positioning was found.The uneven surface structure of the overall fracture shows that high external forces were additionally applied to the cannula after the initial damage.Altogether, this may have led to the final fracture situation.Cause of failure: due to incorrect positioning of one of the cable ties and using cable ties other than those provided by berlin heart caused deep imprints and may have initiated a crack from outside of the cannula.In conjunction with additional external forces applied on this part of the cannula, most probably led to the final fracture of the cannula.

Brand Name
EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogans mill road
suite a6
the woodlands, TX 77380
2818639706
MDR Report Key17056939
Report Number3004582654-2023-00020
Device Sequence Number8577156
Product Code DSQ
UDI-Device Identifier04260090041352
UDI-Public04260090041352
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberC80G-021M
Device Catalogue NumberC80G-021M
Device Lot Number00122703
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer05/17/2023
Initial Report FDA Received Date06/05/2023
Supplement Report FDA Received Date07/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age5 YR
Patient SexFemale
Patient Weight13 KG